Kansas, 2007

Flood in Kansas, May 25 to 26, 2007

May 25 to 26, 2007 · NWS EAX · 1 event in 1 county or zone

Additional rains caused a secondary crest on the Missouri river at Atchison May 25, 2007 through May 26, 2007.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Additional rains caused a secondary crest on the Missouri river at Atchison May 25, 2007 through May 26, 2007.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 25, 3:11 AM CST, 2 hours 49 minutes earlier.

Area forecast discussion, May 25, 3:11 AM CST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
411 AM CDT FRI MAY 25 2007

.DISCUSSION...

EARLY THIS MORNING...THE SURFACE FRONT HAD PUSHED SOUTH/SOUTHEAST OF
THE FORECAST AREA...ROUGHLY FROM SPRINGFIELD TO SOUTH OF THE SAINT
LOUIS METRO AREA. SCATTERED SHOWERS WERE FOUND BEHIND THE SURFACE
BOUNDARY NEAR THE BAROCLINIC ZONE AT 850MB. THE BOUNDARY LOOKS TO
STALL TODAY...THEN BEGIN A NORTHWARD RETURN AS A WARM FRONT BY
EVENING.  WILL KEEP POPS GENERALLY ALONG AND SOUTH OF A KANSAS CITY
TO MACON LINE TODAY.  CHANCES WILL INCREASE AS ONE MOVES SOUTH...DUE
TO THE PROXIMITY OF THE BOUNDARY AND BETTER MOISTURE.  PRECIPITATION
SHOULD BE SCATTERED IN NATURE...THEREFORE KEPT POPS IN THE 30 TO 40
PERCENT RANGE.  AN UPPER LEVEL SYSTEM WILL PUSH INTO THE NORTHERN
PLAINS TONIGHT...CAUSING SURFACE CYCLOGENESIS ACROSS THE DAKOTAS AND
LIFTING THE FRONT NORTHWARD.  BEST MOISTURE TRANSPORT AND THETA-E
ADVECTION WILL BE ACROSS FAR NORTHWEST LOCATIONS WITH BETTER FORCING
EVEN FURTHER NORTH INTO NEBRASKA AND IOWA. GRIDDED POPS WILL TREND
FROM SLIGHTS FAR SOUTH TO AROUND 40 PERCENT ALONG THE IOWA BORDER.
FOR SATURDAY...INCREASED POPS TO LIKELY ACROSS NORTHWEST AREAS AS
THE NEXT COLD FRONT WILL REACH THIS AREA TOWARD AFTERNOON...THEN
STALL SOMEWHERE IN THE REGION SATURDAY NIGHT. DID GO AHEAD AN
INCREASE POPS SATURDAY NIGHT AS WELL. HOWEVER...ONLY WENT WITH HIGH
END CHANCES UNTIL IT CAN BE DETERMINED EXACTLY WHERE THE BOUNDARY
STALLS.  KEPT CHANCE POPS GOING THROUGH MONDAY WITH THE BOUNDARY
STALLED NEAR THE FORECAST AREA.  WILL HAVE TO WATCH HOW THIS PATTERN
DEVELOPS.  WITH ABUNDANT MOISTURE IN PLACE...SEVERAL ROUNDS OF
CONVECTION THIS WEEKEND COULD AGGRAVATE FLOODING ACROSS THE AREA.
LATEST HPC 3-DAY QPF TOTALS THROUGH 12Z MONDAY INDICATE TOTAL
AMOUNTS APPROACHING 1.5 INCHES ACROSS THE SOUTHERN HALF OF THE
FORECAST AREA. AS FOR TEMPS...DIDNT CHANGE TOO MUCH FROM THE GOING
FORECAST. SOMEWHAT COOLER AIR NORTH OF THE SURFACE BOUNDARY...AND
CLOUD COVER WILL LIKELY KEEP HIGHS IN THE LOWER TO MIDDLE 70S
TODAY.  SATURDAY TEMPERATURES MAY BE A BIT TRICKY DUE TO THE
APPROACHING FRONT.  KEPT HIGHS A A FEW DEGREES COOLER ACROSS FAR
NORTHWEST LOCATIONS...WITH UPPER 70S ELSEWHERE. ON SUNDAY...THE
FRONT WILL BE HUNG UP SOMEWHERE NEAR THE FORECAST AREA...WITH MID TO
LOWER 70S LIKELY NORTH OF THE BOUNDARY AND LOWER 80S TO THE SOUTH.

SAW

&&

AVIATION...

FRONT STARTING TO STALL IN SOUTHERN MISSOURI WITH STRATUS DECK JUST
SOUTH OF KANSAS CITY TAF SITES. EXPECT THIS DECK TO START MOVING
BACK NORTH IN THE MORNING AS LOW LEVEL WINDS START TO VEER AROUND TO
THE SOUTHEAST. WILL HOLD OFF ON ANY MENTION OF LOWER VISIBILITIES OR
SHOWERS WITH THIS CLOUD DECK AS THERE IS LITTLE IN THE WAY OF LIFT
OVER THIS FRONT THROUGH THE FORECAST PERIOD...BUT WOULD NOT BE
SURPRISED TO SEE SOME DRIZZLE OR VERY LIGHT RAIN OCCUR BY FRIDAY
EVENING AS CEILINGS LOWER INTO AN MVFR CATEGORY.

PC

&&

.EAX WATCHES/WARNINGS/ADVISORIES...

MO...NONE.
KS...NONE.

WFO EAX
Hazardous weather outlook, May 25, 5:00 AM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
600 AM CDT FRI MAY 25 2007

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-261100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
600 AM CDT FRI MAY 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...GENERALLY SOUTH
OF THE MISSOURI RIVER. NO SEVERE WEATHER IS EXPECTED WITH THESE
STORMS. ADDITIONAL SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE
OUTLOOK AREA TONIGHT AS A WARM FRONT LIFTS NORTHWARD. ANY STORMS
WHICH FORM TONIGHT ARE ALSO NOT EXPECTED TO PRODUCE SEVERE WEATHER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A COLD FRONT WILL PUSH INTO THE OUTLOOK AREA SATURDAY AFTERNOON. WITH
SUFFICIENT INSTABILITY IN PLACE...A FEW STORMS WILL HAVE THE
POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS DURING THE
LATE AFTERNOON AND EVENING HOURS SATURDAY. ADDITIONAL PERIODS OF
SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH
WEDNESDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.
HOWEVER...ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE DURING THE
AFTERNOON AND EVENING HOURS. THUNDERSTORMS THIS WEEKEND THROUGH EARLY
NEXT WEEK WILL ALSO HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY
RAINFALL. THIS MAY AGGRAVATE ONGOING RIVER FLOODING ACROSS PORTIONS
OF THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

SAW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Atchison

When
May 25, 6:00 AM CST to May 26, 6:00 AM CST
Where
Atchison County, 2.01 mi ESE of Atchison to 1.16 mi SSE of Atchison
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
39.559, -95.095

The Missouri River at Atchison crested at 23.07 feet, or 1.07 feet above flood stage.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 69357.